Jump to ContentJump to Main Navigation
Show Summary Details
In This Section

Statistical Applications in Genetics and Molecular Biology

Editor-in-Chief: Stumpf, Michael P.H.

6 Issues per year


IMPACT FACTOR 2016: 0.646
5-year IMPACT FACTOR: 1.191

CiteScore 2016: 0.94

SCImago Journal Rank (SJR) 2015: 0.954
Source Normalized Impact per Paper (SNIP) 2015: 0.554

Mathematical Citation Quotient (MCQ) 2015: 0.06

Online
ISSN
1544-6115
See all formats and pricing
In This Section
Volume 14, Issue 3 (Jun 2015)

Issues

Application of the fractional-stable distributions for approximation of the gene expression profiles

Viacheslav Saenko
  • Corresponding author
  • Technological Research Institute S.P. Kapitsa, Ulyanovsk State University, Leo Tolstoy str. 42, Ulyanovsk, Russia, 432000
  • Email:
/ Yury Saenko
  • Technological Research Institute S.P. Kapitsa, Ulyanovsk State University, Leo Tolstoy str. 42, Ulyanovsk, Russia, 432000
Published Online: 2015-05-30 | DOI: https://doi.org/10.1515/sagmb-2014-0094

Abstract

Nowadays, there are reliable scientific data highlighting that the probability density function of the gene expression demonstrates a number of universal features commonly observed in the microarray experiments. First of all, these distributions demonstrate the power-law asymptotics and, secondly, the shape of these distributions is inherent for all organisms and tissues. This fact leads to appearance of a number of works where authors investigate various probability distributions for an approximation of the empirical distributions of the gene expression. Nevertheless, all these distributions are not a limit distribution and are not a solution of any equation. These facts, in our opinion, are essential shortcoming of these probability laws. Besides, the expression of the individual gene is not an accidental phenomenon and it depends on the expression of the other genes. This suggests an existence of the genic regulatory net in a cell. The present work describes the class of the fractional-stable distributions. This class of the distributions is a limit distribution of the sums of independent identically distributed random variables. Due to the power-law asymptotics, these distributions are applicable for the approximation of the experimental densities of the gene expression for microarray experiments. The parameters of the fractional stable distributions are statistically estimated by experimental data and the functions of the empirical and theoretical densities are compared. Here we describe algorithms for simulation of the fractional-stable variables and estimation of the parameters of the the fractional stable densities. The results of such a comparison allow to conclude that the empirical densities of the gene expression can be approximated by the fractional-stable distributions.

Keywords: gene expression; microarrays; stable distribution

References

  • Bening, V. E., V. Y. Korolev, V. N. Kolokoltsov, V. V. Uchaikin, V. V. Saenko and V. M. Zolotarev (2004): “Estimation of parameters of fractional stable distributions,” J. Math. Sci., 123, 3722–3732.

  • Bening, V. E., V. Y. Korolev, T. A. Sukhorukova, G. G. Gusarov, V. V. Saenko, V. V. Uchaikin and V. N. Kolokoltsov (2006): Fractionally stable distributions. In: Korolev, V. Y., Skvortsova, N. N. (Eds.), Stochastic models of structural plasma turbulence. Utrecht: Brill Academic Publishers, pp. 175–244, URL http://www.degruyter.com/view/books/9783110936032/9783110936032.175/97831109360.

  • Bunday, B. (1984): Basic optimization methods, Hodder Arnold, London, UK.

  • Chambers, J. M., C. L. Mallows and B. W. Stuck (1976): “A method for simulating stable random variables,” J. Am. Stat. Assoc., 71, 340–344, URL http://www.jstor.org/stable/10.2307/2285309.

  • Furusawa, C. and K. Kaneko (2003): “Zipfs law in gene expression,” Phys. Rev. Lett., 90, 8–11, URL http://link.aps.org/doi/10.1103/PhysRevLett.90.088102. [Crossref]

  • Hoyle, D. C., M. Rattray, R. Jupp and A. Brass (2002): “Making sense of microarray data distributions,” Bioinformatics (Oxford, England), 18, 576–584, URL http://www.ncbi.nlm.nih.gov/pubmed/12016055.

  • Kanter, M. (1975): “Stable densities under change of scale and total variation inequalities,” The Annals of Probability, 3, 697–707.

  • Kolokoltsov, V. N., V. Y. Korolev and V. V. Uchaikin (2001): “Fractional stable distributions,” J. Math. Sci., 105, 2569–2576.

  • Kotulski, M. (1995): “Asymptotic distributions of continuous-time random walks: A probabilistic approach,” J. Stat. Phys., 81, 777–792, URL http://www.springerlink.com/index/10.1007/BF02179257.

  • Kuznetsov, V. A., G. D. Knott and R. F. Bonner (2002): “General statistics of stochastic process of gene expression in eukaryotic cells,” Genetics, 161, 1321–1332, URL http://www.pubmedcentral.nih.gov/articlerender.fcgi?artid=1462190&tool=pmcentre.

  • Liebovitch, L. S., V. K. Jirsa and L. A. Shehadeh (2006): Structure of genetic regulatory networks: evidence for scale free networks. In: Complexus Mundi-Emergent Patterns in Nature. (Ed.) Miroslav M. Novak. Singapore: World Scientific Publishing Co. Pte. Ltd., pp. 1–8, URL http://eproceedings.worldscinet.com/9789812774217/9789812774217 0001.html.

  • Lu, C. and R. D. King (2009): “An investigation into the population abundance distribution of mRNAs, proteins, and metabolites in biological systems,” Bioinformatics (Oxford, England), 25, 2020–2027, URL http://www.ncbi.nlm.nih.gov/pubmed/19535531. [Web of Science]

  • Macneil, L. T. and A. J. M. Walhout (2011): “Gene regulatory networks and the role of robustness and stochasticity in the control of gene expression,” Genome Res., 21, 645–657, URL http://www.pubmedcentral.nih.gov/articlerender.fcgi?artid=3083081&tool=pmcentre.

  • Metzler, R. and J. Klafter (2000): “The random walk’s guide to anomalous diffusion: a fractional dynamics approach,” Phys. Reports, 339, 1–77, URL http://www.sciencedirect.com/science/article/pii/S0370157300000703 http://linkinghub.elsevier.com/retrieve/pii/S0370157300000703.

  • Saenko, V. V. (2012): “Maximum likelihood algorithm for approximation of local fluctuational fluxes at the plasma periphery by fractional stable distributions,” arXiv:1209.2297 [physics.plasm-ph], URL http://arxiv.org/abs/1209.2297.

  • Samko, S. G., A. A. Kilbas and O. I. Marichev (1973): Fractional integrals and derivatives -theory and application, Gordon and Breach, New York.

  • Uchaikin, V. V. (2000): “Montroll-Weiss problem, fractional equations, and stable distributions,” Int. J. Theor. Phys., 39, 2087–2105, URL http://www.springerlink.com/index/N036217881262U76.pdf.

  • Uchaikin, V. V. and V. V. Saenko (2002): “Simulation of random vectors with isotropic fractional stable distributions and calculation of their probability density function,” J. Math. Sci., 112, 4211–4228.

  • Uchaikin, V. V. and V. M. Zolotarev (1999): Chance and stability stable distributions and their applications, Utrecht: VSP.

  • Ueda, H. R., S. Hayashi, S. Matsuyama, T. Yomo, S. Hashimoto, S. A. Kay, J. B. Hogenesch and M. Iino (2004): “Universality and flexibility in gene expression from bacteria to human,” Proc. Natl. Acad. Sci. USA, 101, 3765–3769, URL http://www.ncbi.nlm.nih.gov/pubmed/19797815 http://www.pubmedcentral.nih.gov/articlerender.fcgi?artid=374318&tool=pmcentrez.

  • Zolotarev, V. M. (1986): One-dimensional stable distributions, providence, RI: Amer. Mat. Soc.

About the article

Corresponding author: Viacheslav Saenko, Technological Research Institute S.P. Kapitsa, Ulyanovsk State University, Leo Tolstoy str. 42, Ulyanovsk, Russia, 432000, e-mail:


Published Online: 2015-05-30

Published in Print: 2015-06-01



Citation Information: Statistical Applications in Genetics and Molecular Biology, ISSN (Online) 1544-6115, ISSN (Print) 2194-6302, DOI: https://doi.org/10.1515/sagmb-2014-0094. Export Citation

Comments (0)

Please log in or register to comment.
Log in